Starting anastrozole

My surgeon gave me a prescription for anastrozole on Friday. Unfortunately as I had my treatment privately it was a private prescription and quite expensive. I have spoken to my gp’s practice and hopefully I can get it free on the NHS. My surgeon hasn’t mentioned a bone density scan, but on reading up on side effects it seems that I should have a scan before starting on the medication. Just wondering what other people’s experiences have been? Jane

Hi Jane, I can only speak from my own experience.  My surgeon prescribed Anastrozole and told me that it can cause bone thinning so requested a bone density scan.  From reading others posts I believe this is the norm.  In my case my scan showed some bone thinning so I was also prescribed Calceos (Vit D and calcium) and told I would need another scan in two years.  I would ask you GP about a scan if I were you.  Good luck xx

Hi Jane
I’ve been taking Anastrazole for 3 months now. I’m still waiting for a dexa bone scan and going to chase up when I have oncology follow up this Friday. When I met her last I was told I should have a Scan so that it’s a base line for monitoring any one thinning. Lesley is right, it can strip the bones.
Speak with your GP about a medical exemption card. As you are being treated for cancer you should be entitled to free prescriptions.
Good luck x

Hi EJM60,I’m interested to know how you are getting on. I haven’t got my Anastrozole yet but do know I will be having a baseline bone scan and bone strengthening meds. Apparently Tamoxifen contains something to help with bone thinning so if you are prescribed Anastrozole you need the extra meds. Also I’ve been told my antidepressant of long term use will need to be changed - which is a bit worrying to say the least! I start rads next week.
Jak60 x

I asked about my dexa Scan when I met the oncologist at my check up. They’d forgotten to refer me on for baseline assessment! Hoping I won’t have much longer to wait …

It’s all a bit confusing about follow up I’ve found, although I have no complaints molaints about treatment and care. You had a huge journey every day!

Hello all -  I met with the oncologist last week, and as I’m having private treatment he has written to my GP asking him to refer me for a bone density scan as the private insurers don’t cover this.  Started the anastrozole last Wednesday as had been putting if off (naughty I know!).  So far the number of hot flushes I have at night have been increasing and I have woken for the last three mornings with a bad headache and then last night was awake for about three hours feeling sick.  Just monitoring these things to see if they all settle down, or if in fact they’re not connected to the anastrozole at all!

I’m also having 20 radiotherapy sessions, with the initial appointment this Wednesday. Have been feeling really calm over Christmas but the gnawing anxiety is starting again today. 

Jane

Hi Jane. Good luck for Wednesday. It does sound like Anastrazole. My oncologist recommended taking at night, due to the nausea. That side effect did pass and I am now trying to take in the morning to see if fatigue is better managed that way. I’ve had 2 different brands and thankfully that doesn’t seem to make a difference x

Hi Ladies,

I finally got in touch with GP about Anastrozole, bone tablets, bone scan and change of antidepressant letter that he should have had a copy of - he hasn’t!! So he has booked the scan and arranged for my prescription. I can start on Tuesday which will be day 5 of rads - any tips? He was lovely about the suggested change in antidepressant (wants to do some research into it himself) and is in no hurry so will see me face to face when I arrange the appointment.

Rads have been a bit uncomfortable so far as it takes them ages to get me in the right position (so am stiff all over the place) and I am experiencing prickly pain already - gone back to using a support pillow at night. Sleeping loads but tired (am walking every day), prone to headaches and still emotional.

Enjoying the weekend off! Hope you are all improving?

X Jak

Hi Jak. Thank you for the prompt to chase Dexa scan (again!). I’m seeing a GP tomorrow, so it’s reassuring to know they can organise this also. I haven’t been told I need any additional medication to prevent bone problems, so I think this may depend on the scan.
The tip I found most useful was to take the Anastrazole bed time, as it made it easier to cope with any nausea. That has now gone and I’m now taking in the morning to hopefully shift the time the fatigue hits me, as I’m back to work next week.
I’m glad your GP is on your case with anti depressants. Anastrazole can cause some mood problems, so do monitor this. I hope this week’s rads go well. My handy hint for that is to use MooGoo udder cream, it was wonderful stuff, approved of by radiotherapy team and recommended on here x

I had my appointment for the decade scan for next Tuesday, two hours after my radiotherapy at a different hospital.  This was arranged by my GP as I’ve had the rest of my treatment privately, but the insurance wouldn’t cover the scan!  

 

Interesting reading about about timings for taking anastrozole - I was recommended to take them at night, but am struggling sleeping with hot flushes, nausea and heartburn.  Might try taking it earlier in the day as I’m sure I’d feel better in myself if I was well rested at night.

 

Jak - not looking forward to the arm positioning for the rads as broke my right shoulder nearly 5 yrs ago and still suffer with that, and my bc is on my left and still struggling with range of movement due to cording and a fall I had over Christmas.  They might have to lift me off the bed as my arms tend to lock!!

Jane

Have been taking Anastrozole for 3 days now. Has anyone had an emotional reaction this so soon? I can’t separate all the things that give me bad days but I’m wondering if today is more about the drug? Rads finished on Tuesday and I’ve had my bone scan.

x Jak

Hello again Jak! Just had my dexa scan through for next Friday. Genetic counselling on Tuesday, bloods today and then breathe until I know what anastrazole is doing to me! Jak I wonder if it’s a reaction to the end of rads as well. It’s a weird kind of anticlimax. Xx

Good news GP doesn’t think it’s wise to change my antidepressant! Been on Anastrazole a week today not sure what is post rads effects and what is Ana. x Jak

Ooh scan for me tomorrow. Wonder if I will be rattling soon!! X

? I feel it!

And yet I appear to have good bones!! Yay the one advantage of all the extra weight I bear!! X